MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ UNI VIO 18IN 2-0 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ UNI VIO 18IN 2-0 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B411
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Erythema (1840); Hypersensitivity/Allergic reaction (1907); Unspecified Infection (1930); Skin Inflammation/ Irritation (4545)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: are there any photos of the occurrences available? no, not that i am aware of.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure not available.Date and name of index surgical procedure? date unknown, procedure total knee arthroplasty.The diagnosis and indication for the index surgical procedure? unknown.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open, tka.On what tissue was the suture used? subcutaneous layer closure.Symmetric used on facia, spiral monocryl on skin & prineo ¿ no concerns.Just 2-0 spiral on subcutaneous layer was concern.What was the tissue condition (normal, thin, calcified, fragile, diseased)?unknown was the fixation loop secured to tissue at the initiation of suture use during the index procedure?yes, usual closure protocol applied was at least one reverse stitch performed prior to closure?yes were there any patient stress factors that precipitated the event patient irritation/abscess/redness?unknown - were there any precipitating stress factors that led to the tissue observation?unknown onset date/time of tissue description ? (# post op days) approximately 3 months post op please describe any surgical intervention required for the event including date and findings.Unknown, not disclosed did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation?no what symptoms did the patient experience following the index surgical procedure? onset date?unknown other relevant patient history/concomitant medications?unknown what is the physician¿s opinion as to the etiology of or contributing factors to this event?potential allergy or pds too close to skin layer, not able to dissolve (i reminded him of pds vs vicryl absorption profile).What is the patient's current status? did not disclose.Product code and lot number? sxpp1b411, lot # unknown.Additional information was requested, and the following was obtained: before answering i¿d like to share that this initial pqs (x3) was generated based on a casual conversation at the scrub sink wherein the surgeon (please refer to the attached email) mentioned that he thought there was something amiss with our 2-0 spiral pds as he had had a few cases where patients developed a redness/small mini abscess along the suture track about 3 months post op.He surmised it to be due to the suture being too close to the skin surface.
 
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty on an unknown date and a barbed suture was used.At 2-3 months post-op, the patient experienced irritation, small abscess, redness and infection following suture track marks.The redness follows the suture bite track and the surgeon questioned if it is a patient allergy or something else.The surgeon has gone back to using a different suture to close the subcutaneous layer.Additional information was requested.

Brand Name
SFXSPI PDS+ UNI VIO 18IN 2-0 SA CT-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
*   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22341253
Report Number2210968-2025-07500
Device Sequence Number21086857
Product Code NEW
UDI-Device Identifier10705031236141
UDI-Public10705031236141
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K150670
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1B411
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2025
Initial Report FDA Received Date06/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown